This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Purpose. A case of angioedema caused by bupropion used for smoking cessation is discussed.
Summary. A 33-year-old man with a 12-pack-year of smoking history developed a rash on his extremities 18 days after the initiation of bupropion, followed by pruritus and swelling of the arms, feet, lower lip, and tongue by day 20. Progression subsided after treatment with intravenous histamine antagonists and corticosteroids and required two emergency department visits. On day 22, the patient took his morning dose of bupropion as scheduled, which resulted in his symptoms returning. He discontinued bupropion on his own. The recommendation to discontinue the drug was not made or documented by the treating clinician. By day 23, the diarrhea had subsided, the next day his swelling disappeared, and by day 25, the pruritus had ceased. Cases of angioedema, a rare adverse effect of bupropion, have not been extensively described in previous literature. The reaction is linked to medications in 90% of all cases. Nonpitting edema typically affects the head and neck and may progress to respiratory failure. Failure to remove the causative agent may increase patient risk and result in increased health care costs, both of which occurred in this case. According to the Naranjo et al. probability scale, bupropion was deemed a definitive causative agent for this adverse reaction.
Conclusion. A 33-year-old man developed angioedema during treatment with bupropion for smoking cessation.
- Copyright © 2008. American Society of Health-System Pharmacists, Inc. All rights reserved. 1079-2082/04/0602-1242$06.00